A cocktail of fentanyl and the animal tranquilizer xylazine known as “tranq” is keeping drug users heavily sedated for longer, prompting people working on the front lines of the crisis to revamp their responses to overdoses, as the drug spreads across the U.S.
Tranq, also known as tranq dope, has been linked to severe skin ulcers and amputations and is in at least 39 states, Washington, D.C., and Puerto Rico, as VICE News reported earlier this week. But because xylazine is not an opioid, naloxone—the antidote to opioid overdoses—is less effective in reversing tranq overdoses.
Earlier this month, the FDA issued an alert about xylazine’s presence in the drug supply.
“Health care professionals should be cautious of possible xylazine inclusion in fentanyl, heroin, and other illicit drug overdoses, as naloxone may not be able to reverse its effects,” the alert said.
But it’s not accurate to say that xylazine renders naloxone “useless,” as some media outlets reported. People should still administer naloxone when responding to suspected tranq overdoses, and they should also continue rescue breathing and use oxygen tanks to revive people if possible, experts told VICE News.
“Xylazine, to our knowledge, does not respond to naloxone, but the opioids that are almost always present with the xylazine will respond to it. And what you want to do is give that person the opportunity to breathe,” said Jen Shinefeld, a field epidemiologist with the City of Philadelphia’s Department of Public Health.
Xylazine is in almost all of Philadelphia’s street opioid supply and was detected in 34 percent of the city’s fatal overdoses in 2021.
“Xylazine, to our knowledge, does not respond to naloxone, but the opioids that are almost always present with the xylazine will respond to it.”
Prior to administering naloxone to someone who appears to be overdosing, check for their responsiveness by lightly shaking their shoulder or leg, or pressing a pressure point such as the space below their eyebrows or their nail, according to Shinefeld. Then, if the person is still not responding, loudly say, “Hey, I'm going to Narcan you,” Shinefeld said. (Narcan is a brand name for naloxone.)
“Sometimes people just need to hear the word Narcan, and they're like, No, I don't want that,” because it will immediately send them into withdrawal.
If the person is turning blue or purple, you can skip those steps and administer naloxone right away.
Naloxone is available via pharmacies, but rules around accessing it vary from state to state; it comes in either an injectable form or nasal spray, with two doses per package.
Shinefeld said to administer naloxone in whatever form you have available (she favors injecting the lower 1 milligram doses into a person’s muscle) and wait about three-and-a-half minutes before administering the second dose. She said to call 911 after giving the person the first dose.
After that, check that there’s nothing in the person’s mouth and make sure they’re on their back before you tilt their chin up and pinch their nose to start rescue breathing.
“You're going to do two quick, strong breaths and then one breath every five seconds,” Shinefeld said. She said not to do chest compressions because most of the time the issue is respiratory depression, not a cardiac event. She also advised against doing aggressive sternum rubs, because it can hurt the person and isn’t effective at reversing an overdose.
Shinefeld warned a person can be doing rescue breathing for a long time while awaiting paramedics—the longest she’s done it is 20 minutes.
“It's exhausting,” she said. “Historically, when people do come back, there's like a gasp of air. But in the age of tranq, people are still going to be sedated.”
“Historically, when people do come back, there's like a gasp of air. But in the age of tranq, people are still going to be sedated.”
Due to the spread of COVID and monkeypox, she said it’s best not to directly go mouth to mouth. A person can cup one hand into a tunnel shape and use that as a buffer if they don’t have CPR masks available.
Philadelphia-based harm reduction group Savage Sisters has started carrying around portable oxygen tanks to assist with tranq overdoses in Kensington, a neighborhood that’s often described as an open-air drug market.
“We could be waiting for about 18 minutes for somebody to show up,” said founder Sarah Laurel. “In that interim time rather than us doing rescue breathing, we want to administer oxygen.” The group also posts guides to reversing tranq overdoses online and does in-person training.
Oxygen tanks are expensive and not readily accessible to most people, but Laurel said harm reduction workers in areas with large concentrations of people who use drugs may want to consider getting them. She also said first responders should bring them out of their ambulances when they arrive on scene.
“Education and communication with first responders about the change in the drugs and them being prepared is very important because if they responded in a timely manner with the oxygen, harm reduction groups on the ground wouldn't need it,” she said. “What they're doing is they're just pumping that person full of Narcan, which does nothing for xylazine.”
Once a person starts breathing again, Shinefeld said to place them in the rescue position on their side to “keep the airway open and let the tongue drop from the mouth.” A person should also do this if they’re unable to start rescue breathing.
Shinefeld said to avoid trying to sit someone upright because they’re so sedated that it could compress their airway again.
While Philadelphia has been an epicenter of tranq-related overdoses, the drug is becoming more prominent in states like Maryland, Connecticut, and West Virginia. Laurel said harm reduction groups outside of Pennsylvania need to prepare themselves.
“A lot of people are dying because people don't know that it’s xylazine and they're not doing the rescue breathing. So update your protocols and be ready for that wound care street side, so that they don't end up like Kensington.”
Want the best of VICE News straight to your inbox? Sign up here.